Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2003, 3:33 PM EDT for Dauphin County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 3:33 PM EDT (19:33 UTC)
- Expired
- Jul 22, 2003, 4:30 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Dauphin County, PA
The radar
The State College radar (KCCX), 111 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
402
WUUS51 KCTP 221933
SVRCTP
PAC043-222030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT TUE JUL 22 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 430 PM EDT.
* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MILLERSBURG...OR 15 MILES
NORTHWEST OF ENOLA...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILLERSBURG AROUND 350 PM.
ELIZABETHVILLE AROUND 405 PM.
DEHART DAM AROUND 410 PM.
LYKENS AROUND 425 PM.
WILLIAMSTOWN AROUND 430 PM.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4047 7666 4041 7666 4037 7707 4046 7695
4055 7701 4061 7695 4066 7673 4056 7653
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:27 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 11:27 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1127 AM EDT TUE JUL 22 2003 ...FLOOD WATCH ISSUED FOR CENTRAL AND NORTHERN PA THROUGH WED AM... BASED ON CURRENT RADAR TRENDS...AND 12Z UPPER AIR DATA/SFC OBS...HAVE DECIDED TO ISSUE FFA FOR CENTRAL AND NORTHERN AREAS OF CWA. AREA STILL LOCATED WITHIN DUAL UPPER JET STRUCTURE...PROVIDING MID LEVEL FORCING TO TAP MOIST...UNSTABLE AIRMASS FOR TSTM DEVELOPMENT. OVERALL MID LEVEL WIND STRUCTURE WEAKER THAN YESTERDAY...BUT PWATS STILL EXCEEDING 1.2 INCHES. ALSO...WINDS FAIRLY UNIDIRECTIONAL. THIS ALL POINTS TOWARD HVY RAIN POTENTIAL FOR CENTRAL AND N THIS AFTN THROUGH TNT. SOME AREAS ACROSS NW HAVE ALREADY RECEIVED 3-4 INCHES OF RAIN SINCE MON AM...AND WITH ADDITIONAL TSTMS CURRENTLY REFIRING UPSTREAM ACROSS NE OH...FFA CERTAINLY WARRANTED. MAIN FOCUS WILL BE WEAK BOUNDARY LYING ACROSS CENTRAL AND N PORTIONS OF AREA...AND WL BUMP POPS UP TO CATEGORICAL FOR THIS AREA...EXCEPT LIKELY FOR FAR NW. ACTIVITY WL BE MORE SCATTERED ACROSS LOWER SUSQ...BUT HIGHER INSTABILITY THERE TO WORK WITH COULD LEAD TO ISOLATED SEVERE IN THAT REGION (ALTHOUGH NOT QUITE AS WIDESPREAD AS YSTDY). WK SFC LOW DEVELOPS ALONG BOUNDARY LATE TDY AND TNT...THEN SHIFTS TO OUR NE ON WED. STRONG UPPER LEVEL TROUGH...AND COLD MID LEVELS LINGER THROUGH AT LEAST THU...WITH ADDITIONAL DIRUNAL AND MORE SCATTERED ACTIVITY EXPECTED. .CTP... PA...FLASH FLOOD WATCH PAZ004>006-010>012-017>019-037 -041-042-045-046-049>053-058. KL
Hazardous weather outlook, Jul 22, 6:16 AM EDT, 9 hours 17 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 616 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS LOCAL HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:28 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 62 min |
| Jul 21, 8:55 PM EDT | Flash Flood Warning | CTP | Warren | 6 hr |
| Jul 21, 9:58 PM EDT | Flash Flood Warning | CTP | McKean | 6 hr |
| Jul 21, 11:19 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 26 min |
| Jul 21, 11:52 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 53 min |
| Jul 22, 3:23 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 52 min |
| Jul 22, 3:50 PM EDT | Tornado Warning | CTP | Dauphin | 40 min |
| Jul 22, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 66 min |
| Jul 22, 4:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron | 17 min |
| Jul 22, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 69 min |
| Jul 22, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 91 min |
| Jul 22, 6:32 PM EDT | Severe Thunderstorm Warning | CTP | York | 58 min |
| Jul 22, 6:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.